Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Chicago, IL

May 13, 2009Boone County, Ogle County, Winnebago County, Illinois

NWS Chicago, IL issued this flash flood warning at May 13, 2009, 9:22 PM CDT for Boone County, Ogle County, Winnebago County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2009, 9:22 PM CDT (02:22 UTC)
Expired
May 14, 2009, 1:02 AM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IL, Ogle County, IL, Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 108 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:53 PM CDTHEAVY RAIN 0.25Rockford, IL0.25 INCHES MEASURED IN 15 MINUTES 1/2 MILE WEST OF I39 AND BYPASS 20.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
4.6
Supercell composite
20.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 140222
FFWLOT
ILC007-141-201-140815-
/O.NEW.KLOT.FF.W.0004.090514T0222Z-090514T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
922 PM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BOONE COUNTY IN NORTH CENTRAL ILLINOIS...
  OGLE COUNTY IN NORTH CENTRAL ILLINOIS...
  WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 315 AM CDT...

* AT 921 PM CDT...RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY 
  RAIN OVER PORTIONS OF NORTHWEST AND NORTH CENTRAL ILLINOIS. RADAR 
  RAINFALL ESTIMATES INDICATE THAT THIS AREA HAD RECEIVED 1.25 TO 
  2.4 INCHES OF RAINFALL EARLIER THIS AFTERNOON...AND STORMS WHICH 
  WILL MOVE ACROSS THESE AREAS MAY PRODUCE AN ADDITIONAL 1 TO 2      
  INCHES OF RAIN THROUGH 11 PM CDT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PECATONICA...SOUTH BELOIT...ROSCOE...POPLAR GROVE...LOVES PARK...
  LAKE SUMMERSET AND DURAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE ALONG CREEKS AND STREAMS SHOULD TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. DO NOT DRIVE ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO SEE
WATER ON THE ROAD OR JUDGE HOW DEEP IT IS.

&&

LAT...LON 4249 8871 4218 8892 4190 8923 4190 8964
      4193 8965 4193 8969 4220 8970 4220 8941
      4222 8940 4250 8940

$$

RATZER
4 follow-up statements
000 
WGUS73 KLOT 140304
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1004 PM CDT WED MAY 13 2009

ILC007-141-201-140815-
/O.CON.KLOT.FF.W.0004.000000T0000Z-090514T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO IL-BOONE IL-OGLE IL-
1004 PM CDT WED MAY 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
OGLE...NORTHWESTERN BOONE AND WINNEBAGO COUNTIES...

AT 1003 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER PORTIONS OF 
NORTH CENTRAL ILLINOIS. THE HEAVIEST STORMS WERE OCCURRING FROM 
DIXON...NORTHEAST THROUGH OREGON...DAVIS JUNCTION AND BELVIDERE... 
MOVING EAST AT 40 MPH. THESE STORMS WILL LIKELY BRING AN ADDITIONAL 
1 TO 2 INCHES OF RAIN TO CENTRAL AND EASTERN OGLE...SOUTHEAST 
WINNEBAGO AND SOUTHERN BOONE COUNTIES THROUGH 11 PM CDT. THIS 
RAINFALL IS IN ADDITION TO THE 1 TO 1.5 INCHES OF RAIN THAT FELL 
ACROSS PORTIONS OF THESE COUNTIES EARLIER THIS AFTERNOON. A SPOTTER 
REPORTED MORE THAN AN INCH OF RAIN IN 30 MINUTES IN POLO AS THESE 
STORMS MOVED THROUGH. ANOTHER SPOTTER REPORTED STREET FLOODING IN 
THE CITY OF ROCKFORD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINNEBAGO...
SOUTH BELOIT...ROSCOE...ROCKFORD AIRPORT...ROCKFORD...POPLAR GROVE...
PECATONICA...LOVES PARK...LAKE SUMMERSET AND DURAND

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE ALONG CREEKS AND STREAMS SHOULD TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. DO NOT DRIVE ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO SEE
WATER ON THE ROAD OR JUDGE HOW DEEP IT IS.

LAT...LON 4249 8871 4218 8892 4190 8923 4190 8964
      4193 8965 4193 8969 4220 8970 4220 8941
      4222 8940 4250 8940

$$

RATZER
000 
WGUS73 KLOT 140411
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1111 PM CDT WED MAY 13 2009

ILC007-141-201-140815-
/O.CON.KLOT.FF.W.0004.000000T0000Z-090514T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO IL-BOONE IL-OGLE IL-
1111 PM CDT WED MAY 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
OGLE...NORTHWESTERN BOONE AND WINNEBAGO COUNTIES...

AT 1110 PM CDT...RADAR INDICATED THAT THUNDERSTORMS HAD MOVED EAST 
OF THE WARNING AREA. ADDITIONAL WEAKER SCATTERED SHOWERS AND 
ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH 1 AM 
CDT. THOUGH THE HEAVIEST RAIN HAS ENDED...RADAR RAINFALL ESTIMATES 
INDICATE THAT 1.5 TO AS MUCH AS 2.5 INCHES OF RAIN HAS FALLEN ACROSS 
PORTIONS OF THE WARNED AREA...AND RUNOFF FROM THESE EARLIER RAINS 
WILL LIKELY CONTINUE TO RESULT IN FLOODING OF DITCHES...CREEKS AND 
LOW LYING AREAS INTO EARLY THURSDAY MORNING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINNEBAGO...
SOUTH BELOIT...ROSCOE...ROCKFORD AIRPORT...ROCKFORD...POPLAR GROVE...
PECATONICA...LOVES PARK...LAKE SUMMERSET AND DURAND

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE ALONG CREEKS AND STREAMS SHOULD TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. DO NOT DRIVE ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO SEE
WATER ON THE ROAD OR JUDGE HOW DEEP IT IS.

LAT...LON 4249 8871 4218 8892 4190 8923 4190 8964
      4193 8965 4193 8969 4220 8970 4220 8941
      4222 8940 4250 8940

$$

RATZER
000 
WGUS73 KLOT 140512
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1212 AM CDT THU MAY 14 2009

ILC007-141-201-140815-
/O.CON.KLOT.FF.W.0004.000000T0000Z-090514T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO IL-BOONE IL-OGLE IL-
1212 AM CDT THU MAY 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
OGLE...NORTHWESTERN BOONE AND WINNEBAGO COUNTIES...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAIN 
HAD TAPERED OFF TO ISOLATED SHOWERS ACROSS NORTH CENTRAL ILLINOIS. 
HOWEVER...RUNOFF FROM EARLIER HEAVY RAINFALL WILL LIKELY CONTINUE TO 
CAUSE FLOODING OF DITCHES...CREEKS AND OTHER LOW LYING AREAS EARLY 
THIS MORNING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINNEBAGO...
SOUTH BELOIT...ROSCOE...ROCKFORD AIRPORT...ROCKFORD...POPLAR GROVE...
PECATONICA...LOVES PARK...LAKE SUMMERSET AND DURAND

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE ALONG CREEKS AND STREAMS SHOULD TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. DO NOT DRIVE ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO SEE
WATER ON THE ROAD OR JUDGE HOW DEEP IT IS.

LAT...LON 4249 8871 4218 8892 4190 8923 4190 8964
      4193 8965 4193 8969 4220 8970 4220 8941
      4222 8940 4250 8940

$$

RATZER
000 
WGUS73 KLOT 140602
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
102 AM CDT THU MAY 14 2009

ILC007-141-201-140608-
/O.CAN.KLOT.FF.W.0004.000000T0000Z-090514T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO IL-BOONE IL-OGLE IL-
102 AM CDT THU MAY 14 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR OGLE...NORTHWESTERN
BOONE AND WINNEBAGO COUNTIES...

AT 1 AM CDT...RADAR INDICATES THAT RAIN HAS ENDED ACROSS NORTH 
CENTRAL ILLINOIS...WITH THE EXCEPTION OF A FEW SPRINKLES WHICH MAY 
LINGER THROUGH 130 AM CDT SOUTH OF INTERSTATE 88. NO FURTHER REPORTS 
OF FLOODING HAVE BEEN RECEIVED...THEREFORE THE FLASH FLOOD WARNING 
HAS BEEN CANCELLED. HOWEVER...RISES ON AREA RIVERS WILL LIKELY 
CONTINUE TODAY AS RUNOFF CONTINUES. 

LAT...LON 4249 8871 4218 8892 4190 8923 4190 8964
      4193 8965 4193 8969 4220 8970 4220 8941
      4222 8940 4250 8940

$$

RATZER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 13, 7:31 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 13, 7:31 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
731 PM CDT WED MAY 13 2009

.DISCUSSION...

731 PM CDT

MESOSCALE UPDATE...APPEARS WE ARE SEEING A BIT OF A LULL IN THE
MORE DISCRETE THUNDERSTORM ACTIVITY WHICH HAD DEVELOPED ACROSS
NORTHERN ILLINOIS LATE AFTERNOON. WINCHESTER IL PROFILER SHOWS
LOW/MID LEVEL WIND FIELD HAS VEERED OVER PAST 3-4 HOURS WHICH
INDICATES PASSAGE OF MINOR AMPLITUDE SHORT WAVE. WHILE ISOLATED
DISCRETE CELLS WILL LIKELY CONTINUE TO DEVELOP...THE FOCUS
APPEARS TO BE SHIFTING BACK TO THE WEST ACROSS FAR EASTERN
IA/MISSISSIPPI VALLEY AHEAD OF COLD FRONT...WITH LARGER SCALE
FORCING INCREASING FROM DIGGING SHORT WAVE AND DIVERGENT EXIT
REGION OF CYCLONICALLY CURVED UPPER JET STREAK MOVING ACROSS THE
REGION NEXT SEVERAL HOURS. WHILE ACTIVITY ACROSS EASTERN IOWA NOT
PRESENTLY PRODUCING SIGNIFICANT SEVERE WEATHER...WILL HAVE TO
WATCH FOR COLD POOL DEVELOPMENT ASSOCIATED WITH LINEAR MCS...WHICH
WILL APPROACH WESTERN CWA AROUND 830 PM...AND SPREAD EAST ACROSS
REMAINDER OF CWA THROUGH MIDNIGHT. GIVEN TRANSITION TO A MORE
LINEAR MODE AND LOSS OF BOUNDARY LAYER INSTABILITY...WOULD LIKELY
SEE MAIN SEVERE THREAT SHIFT TO A WIND THREAT ESPECIALLY WITH ANY
LINEAR SEGMENTS THAT ARE ORIENTED MORE PERPENDICULAR TO THE MEAN
FLOW...THOUGH LOW LEVEL SHEAR PARAMETERS STILL INDICATE THE THREAT
OF AN ISOLATED TORNADO EMBEDDED WITHIN A LINE IS NOT ZERO.

RATZER

&&

PREV DISCUSSION... 330 PM CDT

SEVERE WEATHER POTENTIAL THIS EVENING AND RAINFALL AMOUNTS WILL BE
THE MAIN FORECAST CONCERNS.

SOME RESIDUAL SHOWERS PERSIST ACROSS MAINLY SOUTHEAST PORTIONS OF
THE FORECAST AREA. THUNDERSTORMS FROM EARLIER TODAY HAVE ACTED TO
SLOW THE NORTHWARD PROGRESS OF THE MAIN SURFACE WARM FRONT. WARM
FRONT MAINLY IDENTIFIED BY DEW POINT FIELD APPROACHING FAR
SOUTHERN PORTIONS OF THE CWA THIS AFTERNOON...WHILE IT APPEARS
ANOTHER OUTFLOW ENHANCED BOUNDARY LINGERS WELL SOUTH OF THE AREA
JUST NORTH OF STL. CLOUDS AND PRECIPITATION ASSOCIATED WITH
MORNING SHOWERS/STORMS HAVE LIMITED SURFACE BASED INSTABILITY
WHICH IS EVIDENT IN REGIONAL 18Z SOUNDINGS. A RATHER IMPRESSIVE
UPPER LEVEL SHORT WAVE ACROSS THE DAKOTAS WILL APPROACH THE
MID/UPPER MS RVR VALLEY THIS EVENING INCREASING LARGE SCALE ASCENT
AND ACTING TO COOL MID LEVELS. EXPECTING THE MAIN COLD FRONT TO
BECOME MORE ACTIVE TOWARD 22Z-00Z AS THIS TROUGH APPROACHES. MAX
INSTABILITY MAY TEND TO ALIGN IN FAIRLY NARROW CORRIDOR ALONG AND
JUST AHEAD OF THE FRONT IN RESPONSE TO STEEPENING LAPSE RATES WITH
COOLING MID LEVEL TEMPS AND SECONDARY LOW LEVEL MOISTURE ADVECTION
SURGE AHEAD OF THE FRONT. ONCE THUNDERSTORMS INITIATE LATER THIS
AFTERNOON EXPECTING SEVERE WEATHER THREAT TO INCREASE AND POSSIBLY
EVOLVE INTO A SQUALL LINE FEATURE WITH POSSIBILITY OF
SUPERCELLULAR STRUCTURES EMBEDDED IN THE LINE GIVEN FAVORABLE
SHEAR. CANNOT COMPLETELY DISCOUNT POSSIBILITY OF MORE DISCRETE
DEVELOPMENT WITH THE NORTHWARD MOVING WARM FRONT ACROSS THE AREA
LATE THIS AFTERNOON...BUT POTENTIAL OF THIS ACTIVITY BEING SURFACE
BASED APPEARS TO BE MINIMAL FROM THE SAMPLING OF THE 18Z RAOBS.
EXPECTING THAT CONVECTIVE LINE SHOULD BE MOVING OUT OF FAR
SOUTHEAST PORTIONS OF THE CWA SHORTLY AFTER MIDNIGHT WITH SKIES
CLEARING OVERNIGHT. SEVERE WEATHER THREATS STILL APPEAR TO RUN
THE FULL RANGE FROM HIGH WINDS...HAIL...AND POSSIBILITY OF
ISOLATED TORNADOES. FOR MORE DETAILS REGARDING SEVERE
POTENTIAL...PLEASE SEE MESOSCALE DISCUSSION BELOW.

LOW LEVEL FRONT WILL STALL SOUTH OF THE FORECAST AREA TODAY
SETTING UP A QUIET DAY TOMORROW AS A SURFACE HIGH BUILDS IN FROM
THE WEST. LOW LEVEL WESTERLIES WILL BE DIMINISHING TOMORROW WHICH
MAY ALLOW A LAKE BREEZE TO FORM CLOSE TO THE SHORELINE. LOW LEVEL
MODEL 900 HPA THERMAL PROGS MIX DOWN TO THE SURFACE GENERALLY
SUPPORT HIGHS FROM THE LOW 70S FAR SOUTH TO MID TO UPPER 60S NORTH
FOR THURSDAY. THE NEXT SIGNIFICANT UPPER LEVEL TROUGH IS ALREADY
EVIDENT ON WATER VAPOR IMAGERY ENTERING PACIFIC NORTHWEST COAST AT
THIS TIME AND IS EXPECTED TO TAKE A SIMILAR TRACK TO THE SHORT
WAVE MOVING THROUGH THE REGION THIS EVENING. ENHANCED SOUTHERLIES
AHEAD OF THIS SHORT WAVE WILL ALLOW THE STALLED BOUNDARY TO THE
SOUTH TO LIFT BACK NORTHWARD AS A WARM FRONT FRIDAY WITH STRONG
ISENTROPIC ASCENT AND INCREASING LOW LEVEL MOISTURE CONVERGENCE
ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA BY FRIDAY
MORNING. HAVE INCREASED POPS A BIT FROM PREVIOUS FORECAST FOR
FRIDAY. THIS SYSTEM FOR FRIDAY PERHAPS NOT QUITE AS DYNAMIC AS THE
SYSTEM THIS EVENING AND CURRENTLY APPROXIMATELY SOUTHERN HALF IS
OUTLOOKED IN SLIGHT RISK FOR DAY 3.

FORECAST AREA WILL GET GRAZED BY UNSEASONABLY COLD AIR MASS BEHIND
MOVING ACROSS ONTARIO SATURDAY BEHIND THIS SYSTEM...AND THE
COOLEST DAY OF THE PERIOD IS EXPECTED FOR SATURDAY. BROAD SURFACE
HIGH WILL BUILD INTO THE GREAT LAKES REGION FOR SUNDAY WITH DRY
CONDITIONS. MEDIUM RANGE MODELS ARE BEGINNING TO COME INTO A BIT
BETTER AGREEMENT FOR EXTENDED PERIOD WITH THE 12Z ECMWF TRENDING
MORE TOWARD NCEP ENSEMBLE MEANS/DETERMINISTIC GFS IN SLOWER
PROGRESSION WITH NEXT WESTERN CONUS TROUGH AND MORE IN THE WAY OF
BROAD DOWNSTREAM RIDGING FROM THE NORTHERN PLAINS INTO THE GREAT
LAKES REGION. THIS WOULD SUPPORT DRY CONDITIONS AND MODERATING
TEMPERATURES THROUGH THE END OF THE PERIOD.

MARSILI

&&

.AVIATION...

00Z TAFS...FORECAST FOCUS THIS PERIOD IS CONVECTION THROUGH EARLY
THURSDAY MORNING. ISOLATED/SCATTERED SHOWERS/TS DEVELOPED ACROSS
NORTHERN IL IN THE LAST FEW HRS AS THE WARM FRONT CONTINUES TO
LIFT NORTH. THIS ACTIVITY SHOULD CONTINUE TO LIFT NORTHEAST OF THE
TAFS IN THE NEXT 1-2HRS. MEANWHILE...THE MORE WIDESPREAD AND
SIGNIFICANT THUNDERSTORM ACTIVITY AS DEVELOPED ALONG/AHEAD OF THE
COLD FRONT FROM SOUTHWEST WI...EASTERN IA INTO NORTHERN MO. MODELS
HAVE BEEN IN GOOD AGREEMENT SHOWING THIS LINE QUICKLY MOVING EAST
ACROSS THE AREA LATER THIS EVENING. THUS...EXPECT A BREAK IN THE
CONVECTION ACROSS NORTHERN IL FOR A FEW HRS THIS EVENING. ONCE
THE MAIN LINE ARRIVES...EXPECT A PERIOD OF VERY HEAVY RAIN ALONG
WITH STRONG GUSTY WINDS AND LIKELY A BRIEF PERIOD OF IFR OR LIFR
CIGS/VIS. COLD FRONT SHIFTS EAST BY EARLY THURS MORNING...06Z OR
07Z...SHIFTING WINDS WESTERLY WITH CLEARING SKIES.

WESTERLY WINDS CONTINUE THURSDAY...THOUGH SPEEDS DIMINISH BY LATE
AFTERNOON WITH A LAKE BREEZE POSSIBLE BY LATE AFTERNOON OR EARLY
EVENING. CMS

&&

.MARINE...
345 PM CDT

GUSTY SOUTH WINDS WILL CONTINUE THIS EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. THIS FRONT WILL TRACK ACROSS LAKE
MICHIGAN LATE TONIGHT SHIFTING WINDS TO THE WEST. WINDS WILL
DIMINISH THROUGH THE DAY ON THURSDAY AS A RIDGE OF HIGH PRESSURE
BUILDS ACROSS THE WESTERN GREAT LAKES BY THURSDAY NIGHT INTO FRIDAY.
THIS RIDGE OF HIGH PRESSURE WILL MOVE OFF TO THE EAST THURSDAY NIGHT
INTO EARLY FRIDAY SETTING UP A RETURN OF SOUTH SOUTHEAST WINDS.
ANOTHER TROUGH OF LOW PRESSURE WILL MOVE ACROSS LAKE MICHIGAN LATE
FRIDAY NIGHT INTO EARLY SATURDAY...WITH A RETURN TO WEST NORTHWEST
WINDS BEHIND THE FRONT.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 7 AM THURSDAY.

&&
Hazardous weather outlook, May 13, 4:13 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
413 PM CDT WED MAY 13 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
413 PM CDT WED MAY 13 2009 /513 PM EDT WED MAY 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:

  HAIL TO THE SIZE OF QUARTERS.
  DAMAGING WINDS TO 70 MPH.
  HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.
  POSSIBLY AN ISOLATED TORNADO

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP ACROSS EASTERN IOWA LATE THIS AFTERNOON
  AND ARE EXPECTED TO MOVE INTO NORTH CENTRAL ILLINOIS EARLY THIS
  EVENING. THUNDERSTORMS WILL MOVE INTO NORTHEAST ILLINOIS MID TO
  LATE EVENING...AND INTO NORTHWEST INDIANA LATE THIS EVENING.
  THESE THUNDERSTORMS MAY BECOME SEVERE AS THEY MOVE ACROSS
  NORTHERN ILLINOIS AND NORTHWEST INDIANA.

  DISCUSSION:

  A WARM FRONT WILL RAPIDLY LIFT NORTHWARD THROUGH NORTHERN
  ILLINOIS THIS EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG
  THIS WARM FRONT BUT THE GREATEST THUNDERSTORM COVERAGE IS
  EXPECTED LATER THIS EVENING AS A COLD FRONT APPROACHES FROM THE
  WEST. AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE NORTHERN
  PLAINS WILL INTERACT WITH THE COLD FRONT TO PRODUCE MORE
  WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS EASTERN IOWA THIS
  EVENING. THESE SHOWERS AND THUNDERSTORMS WILL OVERSPREAD
  NORTHERN ILLINOIS THIS EVENING...REACHING NORTHWEST INDIANA LATE
  THIS EVENING. ALTHOUGH INSTABILITY HAS BEEN SOMEWHAT TEMPERED BY
  CLOUDS AND PRECIPITATION TODAY...THE COMBINATION OF THE STRONG
  UPPER LEVEL DISTURBANCE AND STRONG SHEAR WILL RESULT IN A
  POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING. THUNDERSTORMS
  ARE EXPECTED TO MOVE OUT OF NORTHWEST INDIANA SHORTLY AFTER
  MIDNIGHT. IN ADDITION TO THE POTENTIAL OF SEVERE
  WEATHER...LOCALIZED HEAVY RAINFALL AND FLOODING IS POSSIBLE.

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. ADDITIONAL
RIVER FLOODING IS LIKELY AFTER THE RAINFALL OF TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BECOME LIKELY ON FRIDAY AND WILL PERSIST INTO
FRIDAY EVENING. SOME OF THE STORMS MAY BE SEVERE FRIDAY INTO
FRIDAY EVENING...ESPECIALLY SOUTH OF INTERSTATE 80 WHERE GREATER
INSTABILITY IS EXPECTED. ADDITIONAL MODERATE TO LOCALLY HEAVY
RAINFALL MAY OCCUR WITH THESE THUNDERSTORMS.

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. ADDITIONAL
RIVER FLOODING IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-142115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
413 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED MOVE ACROSS SOUTHERN LAKE MICHIGAN THIS
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT
BEING WIND GUSTS IN EXCESS OF 35 KNOTS.

BESIDES STRONG GUSTY WINDS WITH THE THUNDERSTORMS...HAZARDOUS
WINDS AND WAVES FOR SMALL CRAFT WILL PERSIST THROUGH THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL PERSIST INTO
THURSDAY MORNING.

ADDITIONAL THUNDERSTORMS ARE LIKELY FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
413 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LAKE MICHIGAN THIS
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH A POTENTIAL OF
WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON FRIDAY...ESPECIALLY ACROSS SOUTHERN
PORTIONS OF LAKE MICHIGAN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

In the hours before

Local storm report, May 13, 4:01 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 ESE LA SALLE          41.33N 89.08W
05/13/2009  M1.74 INCH       LA SALLE           IL   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, May 13, 4:21 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
421 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HEAVY RAIN       PEOTONE                 41.33N 87.80W
05/13/2009  M1.15 INCH       WILL               IL   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, May 13, 5:16 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
516 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       BONFIELD                41.15N 88.06W
05/13/2009  M1.20 INCH       KANKAKEE           IL   CO-OP OBSERVER

&&

RODRIGUEZ
Local storm report, May 13, 6:24 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
624 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             MINOOKA                 41.45N 88.26W
05/13/2009  M0.25 INCH       GRUNDY             IL   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, May 13, 9:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
901 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     NON-TSTM WND DMG ROMEOVILLE              41.65N 88.09W
05/13/2009                   WILL               IL   AMATEUR RADIO

            A GAZEBO WAS BLOWN OVER. WIND SPEEDS WERE ESTIMATED TO BE
            40 MPH.

&&

RODRIGUEZ

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:09 PM CDTRiver Flood WarningLOTLaSalle4 days
May 13, 9:19 PM CDTSevere Thunderstorm WarningLOTBoone, Ogle, Winnebago56 min
May 13, 9:59 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Kane, McHenry, Ogle, Winnebago61 min
May 13, 10:16 PM CDTSpecial Marine WarningLOT2 hr
May 13, 10:35 PM CDTSevere Thunderstorm WarningLOTCook, Grundy, Will40 min
May 13, 11:06 PM CDTFlash Flood WarningLOTLivingston5 hr
May 13, 11:13 PM CDTSevere Thunderstorm WarningLOTCook, Ford, Iroquois, Kankakee, Livingston, Will62 min
May 13, 11:26 PM CDTSevere Thunderstorm WarningLOTFord, Livingston34 min
May 14, 12:02 AM CDTFlash Flood WarningLOTFord, Iroquois, Kankakee4 hr
May 14, 12:15 AM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee43 min
May 14, 4:10 AM CDTAreal Flood WarningLOTFord, Iroquois, Kankakee, Livingston3 hr
May 14, 5:33 AM CDTRiver Flood WatchLOTIroquois5 hr
May 14, 6:06 AM CDTRiver Flood AdvisoryLOTCook4 hr
May 14, 6:06 AM CDTRiver Flood AdvisoryLOTWinnebago17 days
May 14, 6:06 AM CDTRiver Flood AdvisoryLOTOgle70 hr
May 14, 8:56 AM CDTRiver Flood WarningLOTKankakee20 hr
May 14, 12:20 PM CDTSmall Craft AdvisoryLOT6 hr
May 14, 3:03 PM CDTRiver Flood WarningLOTGrundy, Will60 hr
May 14, 3:34 PM CDTFlash Flood WatchLOTBoone, DeKalb, DuPage, Ford, Grundy, Iroquois and 10 more30 hr

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.